Blue lips, A Deep Voice. The Quirky Ways GPs Spot Your Hid­den Health Prob­lems

Trained eye of a GP can pick up on warn­ing signs that might pass you by Billy Con­nolly dis­cov­ered he had Parkin­son’s dis­ease only af­ter an Aus­tralian fan, who hap­pened to be a doc­tor, spot­ted his gait What other red-flag symp­toms might your GP spot that

Fiji Sun - - Sun Spectrum - Feed­back: jy­otip@fi­jisun.com.fj

You might think you know your own body bet­ter than any­one else, but the trained eye of a doc­tor can pick up on warn­ing signs that might pass you by.

Take, for ex­am­ple, Billy Con­nolly, who dis­cov­ered he had Parkin­son’s dis­ease only af­ter an Aus­tralian fan, who hap­pened to be a doc­tor, spot­ted him walk­ing through a ho­tel lobby. He ap­proached the 73-year-old Scot­tish co­me­dian and told him to see his GP right away as his gait sug­gested he was show­ing early signs of the dis­ease - which tests went on to show he had. So what other red-flag symp­toms might your GP spot that you might have missed or not re­alised their sig­nif­i­cance? Some­one with lips that have a bluish tinge or out­line may be suf­fer­ing from un­di­ag­nosed heart prob­lems that are caus­ing poor cir­cu­la­tion, says Dr Adam Si­mon, a GP in Manch­ester.

It’s a sign that the blood is de­pleted of oxy­gen be­cause the heart isn’t func­tion­ing prop­erly this changes the blood colour from bright red to darker in colour, which makes the skin and lips look blue, he says. Mean­while, a flushed face can also be a sign of the heart prob­lem mi­tral steno­sis, where the mi­tral valve (on the left side of the heart) doesn’t open fully. The face de­vel­ops pink­ish-pur­ple patches be­cause of in­creased blood pres­sure through­out the body and re­duced oxy­gen in the blood.

TINY YEL­LOW LUMP NEAR YOUR EYE

‘If I see a pa­tient in my surgery with a yel­low lump next to their eye, I im­me­di­ately or­gan­ise a choles­terol test - even if they have come in for some­thing else,’ says Dr Rob Hicks, a GP in Lon­don. ‘Many pa­tients won’t re­alise they have high choles­terol be­cause it has no symp­toms.’ The lit­tle yel­low lumps, known as xan­the­lasma, are fat de­posits caused by high lev­els of ‘bad’ LDL choles­terol, which are dumped un­der the skin. Soft and pain­less, the lumps are more com­mon among peo­ple in their 40s and 50s. A Dan­ish study of al­most 13,000 peo­ple found that those with xan­the­las­mata, were more likely to have a heart at­tack or die within ten years. High choles­terol can be treated with med­i­ca­tion such as statins as well as changes to diet and life­style. The lumps them­selves can be re­moved by a der­ma­tol­o­gist.

ROLLING AN IMAG­I­NARY PILL

A rub­bing of the thumb and fore­fin­ger, known as a pill-rolling hand tremor, is char­ac­ter­is­tic of Parkin­son’s dis­ease. The pa­tient may think this is harm­less, but to GPs this would be a warn­ing sign they may well have the con­di­tion and so will re­quire more tests, says Shrop­shire-based GP Dr Roger Hen­der­son.

Parkin­son’s, a con­di­tion in which part of the brain be­comes pro­gres­sively dam­aged over many years, af­fects one in 500 in the UK, most of whom are over 50. The tremor is caused by dam­age in parts of the brain that con­trol mus­cles, in par­tic­u­lar in the hands. That’s why another char­ac­ter­is­tic of Parkin­son’s dis­ease that GPs some­times spot is a tremor of the hand when it is re­laxed.

A DEEPER VOICE THAN USUAL

‘If a pa­tient comes to see me with an un­char­ac­ter­is­ti­cally deep voice, with a slow­ing of the speech, then it could be a sign of an un­der­ac­tive thyroid, says Dr Hen­der­son. Known as dys­pho­nia - the med­i­cal term for dis­or­ders of the voice - the change is caused by lack of the hor­mone thy­rox­ine, which is pro­duced by the thyroid gland.

This leads to the vo­cal cords thick­en­ing, and in turn, low­ers the fre­quency of the voice. Hy­pothy­roidism is thought to be an auto-im­mune con­di­tion, where the im­mune sys­tem at­tacks the thyroid gland, and is seen mostly in women aged be­tween 40 and 50. An un­der­ac­tive thyroid is usu­ally treated by tak­ing daily hor­mone re­place­ment tablets. An un­de­tected thyroid cancer can also af­fect the voice, de­stroy­ing nerves that can lead to paral­y­sis on one side of the lar­ynx (voice box), so only one vo­cal cord is able to move. As a re­sult the voice tends to sound more whis­pery, says Dr Hen­der­son.

AN EYE­LID THAT SUD­DENLY DROOPS

A slightly droop­ing eye­lid - that might be so sub­tle you may not no­tice it - is a warn­ing sign to a GP of Horner’s syn­drome, a con­di­tion where nerves to the eye­lid are dam­aged and which can oc­cur as a re­sult of lung cancer, says Dr Hen­der­son. The symp­toms be­gin when the tu­mour puts pres­sure on a group of nerves that af­fect the eye. The con­di­tion tends to af­fect only one eye.

FAN­NING YOUR HANDS OVER YOUR CHEST

The way a pa­tient ex­presses pain can be a sign of heart prob­lems - even if they don’t re­alise it. ‘If a pa­tient comes to me with a pain high in their chest and fans their fin­gers out to ex­plain it, rather than point­ing to its lo­ca­tion, that to me sug­gests it could be angina - even if they think it is in­di­ges­tion,’ says Dr Hen­der­son.

‘This spread­ing of the hand il­lus­trates the spread­ing feel­ing of tight­ness in their chest rather than point­ing to one place in the chest or stom­ach, which would be a truer sign of the stom­ach acid that they think is their prob­lem.’ Each year, about 20,000 peo­ple in the UK de­velop angina. It hap­pens when the blood sup­ply to the mus­cles of the heart is par­tially re­stricted.

Pain is usu­ally felt in the cen­tre of your chest, but may spread to your shoul­ders, back, neck, jaw or arm, which is why pa­tients may fan out their hands to de­scribe it. The GP may pre­scribe glyc­eryl trini­trate, a med­i­ca­tion that works by re­lax­ing and widen­ing the blood ves­sels that in­crease the blood sup­ply to the heart.

NOT LOOK­ING A DOC­TOR IN THE EYE

This may tell a doc­tor that the per­son has de­pres­sion - the pa­tient may feel sub­con­sciously that there is a stigma about ad­mit­ting to de­pres­sion, so they can find it hard to look their doc­tor in the eye, says Dr Michael In­gram, a GP in Hert­ford­shire. Another red flag for de­pres­sion is when a pa­tient who has made an ap­point­ment over a mi­nor health is­sue either bursts into tears or has a burst of anger or ir­ri­tabil­ity, says Dr Hicks.

‘De­pres­sion up­sets lev­els of the so-called “feel good” brain chem­i­cal sero­tonin, mak­ing peo­ple prone to cry­ing or feel­ing an­gry and up­set.’

SIT­TING TO ONE SIDE OF A CHAIR

Just watch­ing how a pa­tient sits in their chair can alert doc­tors that some­thing may be wrong.

If a pa­tient sits fac­ing to one side with their legs to­wards the edge of the chair, it can be a warn­ing sign of an un­di­ag­nosed brain tu­mour. ‘Some brain tu­mours can af­fect a pa­tient’s vis­ual field - the por­tion of a per­son’s sur­round­ings that they can see,’ says Dr In­gram. Brain tu­mours can af­fect vi­sion if they impact on the oc­cip­i­tal lobe - the back part of the brain that is in­volved with vi­sion. ‘A pa­tient may sub­con­sciously find them­selves read­just­ing the way they sit and the di­rec­tion they face when talk­ing to their GP to com­pen­sate for that loss of vi­sion,’ adds Dr In­gram.

Newspapers in English

Newspapers from Fiji

© PressReader. All rights reserved.